Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 72, NWS Dodge City, KS

May 23, 20064 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 23, 2006, 9:20 PM CDT for 4 counties in Kansas. It was in force for 55 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2006, 9:20 PM CDT (02:20 UTC)
Expired
May 23, 2006, 10:15 PM CDT
In force
55 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Clark County, KS, Ford County, KS, Gray County, KS, Meade County, KS

The radar

The Dodge City radar (KDDC), 22 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 9:42 PM CDTHAIL 0.7515 S Dodge City, KS
May 23, 9:46 PM CDTHAIL 0.7516 S Dodge City, KSPERIODS OF HAIL FROM 905 PM TO 945 PM
May 23, 9:56 PM CDTHAIL 116 S Dodge City, KS
May 23, 10:23 PM CDTHAIL 0.8820 Sse Dodge City, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.3 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2006-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 721 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2006-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
721 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
2948 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 240221
SVRDDC
KSC025-057-069-119-240315-
/O.NEW.KDDC.SV.W.0072.060524T0220Z-060524T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
920 PM CDT TUE MAY 23 2006

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CLARK COUNTY IN SOUTHWEST KANSAS.
  SOUTHERN FORD COUNTY IN SOUTHWEST KANSAS.
  SOUTHEASTERN GRAY COUNTY IN SOUTHWEST KANSAS.
  NORTHEASTERN MEADE COUNTY IN SOUTHWEST KANSAS.

* UNTIL 1015 PM CDT

* AT 915 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 7 MILES WEST OF FORD TO 9 MILES
  NORTHWEST OF FOWLER...OR ALONG A LINE EXTENDING FROM 7 MILES WEST
  OF FORD TO 8 MILES SOUTH OF THE HAGGARD ELEV...AND MOVING SOUTHEAST
  AT 5 MPH.

* THIS WARNING REPLACES THE PREVIOUS WARNING FOR SOUTHERN FORD    
COUNTY.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF NORTHWESTERN CLARK COUNTY...
  RURAL RESIDENCES OF SOUTHERN FORD COUNTY...
  RURAL RESIDENCES OF SOUTHEASTERN GRAY COUNTY...
  RURAL RESIDENCES OF NORTHEASTERN MEADE COUNTY...
  FORD...
  MINNEOLA...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3772 9984 3754 10043 3731 10024 3754 9961

$$

RITTERLING
1 follow-up statement
000 
WWUS53 KDDC 240248
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
948 PM CDT TUE MAY 23 2006

KSC025-057-069-119-240315-
/O.CON.KDDC.SV.W.0072.000000T0000Z-060524T0315Z/
GRAY KS-FORD KS-MEADE KS-CLARK KS-
948 PM CDT TUE MAY 23 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHWESTERN CLARK...NORTHEASTERN MEADE...SOUTHERN FORD AND
SOUTHEASTERN GRAY COUNTIES...

AT 944 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM BUCKLIN TO 7 MILES NORTHWEST
OF MINNEOLA...MOVING SOUTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF NORTHWESTERN CLARK COUNTY...
  RURAL RESIDENCES OF SOUTHERN FORD COUNTY...
  RURAL RESIDENCES OF SOUTHEASTERN GRAY COUNTY...
  RURAL RESIDENCES OF NORTHEASTERN MEADE COUNTY...
  FORD...
  FOWLER...
  BUCKLIN...

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MINNEOLA...KINGSDOWN AND BLOOM

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
WEDNESDAY MORNING FOR SOUTH CENTRAL KANSAS.

LAT...LON 3772 9984 3754 10043 3731 10024 3754 9961

$$

RITTERLING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:12 PM CDT, 6 hours 8 minutes earlier.

Area forecast discussion, May 23, 3:12 PM CDT, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
312 PM CDT TUE MAY 23 2006

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGE WILL BE THUNDERSTORM CHANCES THIS EVENING. THE
UPPER AIR ANALYSIS FROM 12Z SHOWED A CLOSED H5 LOW SITUATED
NORTHEAST OF KRIW. WATER VAPOR LOOPS SHOWS THAT THIS FEATURE HAS
MOVED INTO NORTHEAST WYOMING BY EARLY AFTERNOON. A SHORTWAVE
TROUGH/UPPER COLD POOL ASSOCIATED WITH THE LOW WAS ANALYZED OVER
COLORADO AS WELL. AT THE SURFACE, A PACIFIC FRONT WAS MOVING INTO
WESTERN KANSAS AT THIS TIME. THE BEST, ALBEIT SOMEWHAT LIMITED, LOW
LEVEL MOISTURE AND SURFACE CONVERGENCE WAS LOCATED OVER THE EASTERN
SECTIONS OF THE DDC FORECAST AREA. VISIBLE SATELLITE IMAGES SHOWS A
CU FIELD DEVELOPING FROM HAYS TO COLDWATER.

AS THE LATE AFTERNOON AND EVENING PROGRESSES, THE UPPER SHORTWAVE WILL
CONTINUE EASTWARD INTO WESTERN KANSAS WHICH SHOULD KEEP THE SURFACE
FRONT SLOWLY HEADED EAST. THINK THAT THE BEST CHANCE FOR THUNDERSTORMS
WILL BE IN THE EASTERN CWA WHERE THE BEST THETA ADVECTION IS OCCURRING
ESPECIALLY WHEN THE FRONT ROLLS INTO THE AREA. THE GOING FORECAST
HAD A PRETTY GOOD HANDLE ON THIS AND DID NOT MAKE ANY SIGNIFICANT
CHANGES TO THE POPS THIS EVENING.

THE UPPER DISTURBANCE PLOWS THROUGH THE UPPER RIDGE OVERNIGHT AND MOVES
INTO THE UPPER MIDWEST ON WEDNESDAY WHILE THE UPPER RIDGE STRENGTHENS
OVER THE NORTHERN ROCKIES AND ADJACENT HIGH PLAINS. SURFACE HIGH PRESSURE
BUILDING OUT OF THE CENTRAL ROCKIES WILL BRING NORTHWEST WINDS AND DRY
AIR ADVECTION TO SOUTHWEST KANSAS. WITH NO SIGNIFICANT COOLER AIR
AROUND, DAYTIME HIGHS SHOULD CONTINUE AROUND 90 OR THE LOW-MID 90S.

DAYS 3-7...

THE FORECAST LOOKS ON TRACK THROUGH DAY 7. A FRONT WILL STALL
OUT TO OUR SOUTH AND THEN WASH OUT BY FRIDAY. WARM ADVECTION
EARLY FRIDAY MAY RESULT IN A FEW STORMS. IT LOOKS DRY SAT-SUN
AS A STRONG LEE TROUGH SETS UP ACROSS THE NORTHERN PLAINS.
THIS WILL MEAN WINDY AND HOT WEATHER WITH ONLY ISOLATED STORMS
POSSIBLE ALONG THE DRYLINE. THE BEST CHANCE FOR STORMS WILL BE
MONDAY OR TUESDAY AS A FRONT SAGS SOUTH INTO KANSAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  59  91  56  92 /  20   0   0   0
GCK  56  90  54  93 /   0   0   0   0
EHA  55  90  55  93 /   0   0   0  10
LBL  58  91  56  94 /  10   0   0   0
HYS  59  91  56  90 /  20   0   0   0
P28  64  94  62  93 /  30   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN02/24
Hazardous weather outlook, May 23, 11:49 AM CDT, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1149 AM CDT TUE MAY 23 2006

KSZ031-046-065-066-078>081-088>090-241030-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FORD-KIOWA-PAWNEE-PRATT-RUSH-
STAFFORD-
1149 AM CDT TUE MAY 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS AND SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A WEAK FRONTAL BOUNDARY WILL MOVE INTO SOUTHWEST KANSAS LATER THIS
AFTERNOON AND EVENING. INTENSE HEATING WILL OCCUR TO THE EAST OF
THIS BOUNDARY WHICH WILL HELP INITIATE A FEW HIGH BASED
THUNDERSTORMS. THE AREA MOST LIKELY TO SEE STORMS WILL BE ALONG
AND EAST LINE THROUGH HAYS, DODGE CITY AND ASHLAND. THUNDERSTORMS
COULD DEVELOP AS EARLY AS 4 PM AROUND HAYS BUT IT APPEARS THAT THE
GREATEST THREAT FOR STORMS WILL BE AROUND 7 PM TO 10 PM..

IF STORMS DEVELOP, THE SEVERE WEATHER THEY WILL MOST LIKELY
PRODUCE WILL BE LARGE HAIL AND HIGH WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND
EVENING.

KSZ030-043>045-061>064-074>077-084>087-241030-
FINNEY-GRANT-GRAY-HAMILTON-HASKELL-HODGEMAN-KEARNY-LANE-MEADE-MORTON-
NESS-SCOTT-SEWARD-STANTON-STEVENS-TREGO-
1149 AM CDT (1049 AM MDT) TUE MAY 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GERARD

In the hours before

Special weather statement, May 23, 7:35 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
735 PM CDT TUE MAY 23 2006

KSZ064-078-240115-
FORD-HODGEMAN-
735 PM CDT TUE MAY 23 2006

...SIGNIFICANT WEATHER ADVISORY FOR FORD AND HODGEMAN COUNTIES...

AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DODGE CITY...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3781 10012 3769 9996 3784 9956 3803 9973

RITTERLING
Local storm report, May 23, 8:24 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
824 PM CDT TUE MAY 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND GST     SANFORD                 38.17N 99.31W
05/23/2006  E60 MPH          PAWNEE             KS   CO-OP OBSERVER

0820 PM     HAIL             SANFORD                 38.17N 99.31W
05/23/2006  E0.88 INCH       PAWNEE             KS   CO-OP OBSERVER

&&

JJOHNSON
Local storm report, May 23, 8:56 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
856 PM CDT TUE MAY 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             SANFORD                 38.17N 99.31W
05/23/2006  E2.00 INCH       PAWNEE             KS   CO-OP OBSERVER

0855 PM     TSTM WND GST     SANFORD                 38.17N 99.31W
05/23/2006  E70 MPH          PAWNEE             KS   CO-OP OBSERVER

&&

JJOHNSON
Local storm report, May 23, 9:15 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
915 PM CDT TUE MAY 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HAIL             2 N DODGE CITY          37.79N 100.01W
05/23/2006  E0.75 INCH       FORD               KS   PUBLIC

0732 PM     HAIL             DODGE CITY              37.76N 100.01W
05/23/2006  E0.88 INCH       FORD               KS   BROADCAST MEDIA

0750 PM     HAIL             3 N DODGE CITY          37.80N 100.01W
05/23/2006  E1.00 INCH       FORD               KS   NWS EMPLOYEE

0801 PM     HAIL             MONTEZUMA               37.60N 100.44W
05/23/2006  E0.88 INCH       GRAY               KS   PUBLIC

0809 PM     HAIL             MONTEZUMA               37.60N 100.44W
05/23/2006  E1.00 INCH       GRAY               KS   PUBLIC

0801 PM     HAIL             MONTEZUMA               37.60N 100.44W
05/23/2006  E1.00 INCH       GRAY               KS   LAW ENFORCEMENT

0902 PM     HAIL             5 W LARNED              38.18N 99.19W
05/23/2006  E1.50 INCH       PAWNEE             KS   PUBLIC

0906 PM     HAIL             5 W LARNED              38.18N 99.19W
05/23/2006  E1.75 INCH       PAWNEE             KS   PUBLIC

0906 PM     HAIL             5 W LARNED              38.18N 99.19W
05/23/2006  E1.75 INCH       PAWNEE             KS   PUBLIC

&&

JJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:35 PM CDTSpecial Weather StatementDDCFord40 min
May 23, 7:44 PM CDTSevere Thunderstorm WarningDDCEllis16 min
May 23, 7:53 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman52 min
May 23, 8:02 PM CDTSevere Thunderstorm WarningDDCPawnee43 min
May 23, 8:07 PM CDTSevere Thunderstorm WarningDDCGray38 min
May 23, 8:08 PM CDTSevere Thunderstorm WarningDDCGray52 min
May 23, 8:42 PM CDTSevere Thunderstorm WarningDDCFord63 min
May 23, 8:47 PM CDTSevere Thunderstorm WarningDDCPawnee43 min
May 23, 9:27 PM CDTSevere Thunderstorm WarningDDCPawnee48 min
May 23, 10:13 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Kiowa47 min
May 23, 10:14 PM CDTSevere Thunderstorm WarningDDCPawnee, Stafford48 min
May 23, 10:57 PM CDTSpecial Weather StatementDDCPratt48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.